Maine, 2016

Coastal Flood in Maine, February 9, 2016

February 9, 2016 · NWS GYX · 2 events in 2 counties and zones

Flooding occurred along the coast of Maine on February 9th as an intense storm passed east of the Canadian Maritimes during a period of high astronomical tides. Large, long-period swells combined with a storm surge between one and two feet to lead to splash-over and coastal flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Flooding occurred along the coast of Maine on February 9th as an intense storm passed east of the Canadian Maritimes during a period of high astronomical tides. Large, long-period swells combined with a storm surge between one and two feet to lead to splash-over and coastal flooding.

The high astronomical tide in Portland (flood stage 12.0 ft.), of 11.0 ft. combined with a 1.56 ft. storm surge to reach a 12.47 ft. storm tide during the late morning. The high tide and fresh water runoff contributed to flooding along the wharf side streets in Portland. In Biddeford, minor flooding occurred on Granite Point Road. Significant splash-over occurred on Main Avenue and Water Street in Saco leading to significant flooding and a trapped automobile, while several roads were closed in Wells for safety and clean up of rocks and debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 9, 10:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 9, 10:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1006 AM EST TUE FEB 9 2016

.SYNOPSIS...
LINGERING LIGHT SNOW WILL TAPER TO FLURRIES THIS MORNING AS LOW
PRESSURE MOVES WELL EAST OF THE AREA. ANOTHER LOW WILL FORM OFF
THE MID ATLANTIC COAST AND MOVE WELL SOUTH AND EAST OF CAPE COD
TODAY. THIS LOW AND AN UPPER LEVEL TROUGH WILL PROVIDE CLOUDS
ALONG WITH A FEW SNOW FLURRIES ACROSS THE REGION TODAY. ANOTHER
WEAK LOW WILL PASS BY OFFSHORE ON WEDNESDAY WITH A TROUGH
EXTENDING WESTWARD INTO NEW ENGLAND. THIS SYSTEM COULD PROVIDE A
FEW SNOW SHOWERS AND LIGHT SNOW ACCUMULATION TO THE AREA WEDNESDAY
AND THURSDAY. MUCH COLDER AIR FOLLOWS FOR FRIDAY AND THE UPCOMING
WEEKEND.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
1010 AM...
AREA OF LIGHT TO SNOW NOW MOVING OVER SOUTHWEST MAINE IS BRINGING
VISIBILITIES DOWN TO NEAR A MILE OR TWO. THE SAME IS TRUE FOR THE
SHOWER ACTIVITY IN SOUTHERN NH. SCATTERED SHOWERS WILL BE THE
RULE TODAY WITH CLOUDS AND COLD AIR REMAINING IN PLACE. SOME
WARMING WILL OCCUR AS SLIGHTLY WARMER AIR ARRIVES IN ADVANCE OF
LOW PRESSURE TO OUR WEST. THIS FEATURE AS WELL AS THE EAST COAST
TROUGH ARE THE MAIN REASONS PRECIPITATION REMAINS IN THE FORECAST
TODAY. NOT EXPECTING ANY SIGNIFICANT ACCUMULATIONS ALTHOUGH UP TO
AN INCH IS POSSIBLE ESPECIALLY OVER THE MOUNTAINS.

630 AM...FOR THIS ESTF UPDATE I DROPPED THE REMAINING WINTER
WEATHER HEADLINES BASED ON RADAR TRENDS AND LATEST METARS.
OTHERWISE...NO SIGNIFICANT CHANGES TO CURRENT GRIDS.

PREV DISC...
AT 07Z...AN 980 MILLIBAR LOW WAS CENTERED SOUTHEAST OF NOVA SCOTIA.
A NEW LOW WAS TAKING SHAPE ALONG THE NORTH CAROLINA COAST. A
WEAK AREA OF LOW PRESSURE WAS OVER THE EASTERN GREAT LAKES. FOR
TODAY...LIGHT SNOW WILL CONTINUE TO TAPER TO FLURRIES THIS MORNING
AS SHORTWAVE IMPULSE EXITS THE AREA ALONG WITH THE LOW OVER THE
CANADIAN MARITIMES. HOWEVER WITH THE UPPER TROUGH AXIS TO OUR
WEST AND THE SURFACE LOW PASSING WELL SOUTHEAST OF CAPE COD LATER
TODAY...WE'LL REMAIN CLOUDY WITH A FEW FLURRIES FROM TIME-TO-TIME.
HIGHS SHOULD STRUGGLE INTO THE LOWER 20S ACROSS THE MOUNTAINS WITH
MID AND UPPER 20S ELSEWHERE.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 PM WEDNESDAY/...
REMAINING MOSTLY CLOUDY TONIGHT UNDER THE UPPER TROUGH WITH
SCATTERED FLURRIES. LOWS TONIGHT SHOULD BE MAINLY IN THE TEENS
WITH SOME SINGLE NUMBERS ACROSS THE NORTHERN MOUNTAINS AND
INTERNATIONAL BORDER AREA. FOR WEDNESDAY...A WEAK LOW WILL PASS BY
TO THE SOUTHEAST OF CAPE COD WITH A SURFACE TROUGH EXTENDING BACK
INTO NEW ENGLAND. THIS SYSTEM COUPLED WITH A FEW IMPULSES ROTATING
THROUGH THE UPPER TROUGH WILL PROVIDE WIDESPREAD CLOUDS ALONG
WITH SEVERAL ROUNDS OF SNOW SHOWERS AND THE POTENTIAL FOR SOME
LIGHT ACCUMULATIONS. HIGHS ON WEDNESDAY SHOULD BE SEVERAL DEGREES
WARMER THEN TODAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
UPPER TROF AXIS IS FORECAST TO CROSS THE REGION THU. AHEAD OF IT
SN SHOWERS WILL REMAIN A POSSIBILITY FOR MOST AREAS...WITH HIGHER
CHANCES ACROSS THE MTNS WHERE OROGRAPHIC LIFT CAN ASSIST VERTICAL
MOTION. ANY SN ACCUMULATION WILL BE LIGHT.

THE NEXT FEATURE OF NOTE WILL BE A PIECE OF THE POLAR CIRCULATION
THAT PINWHEELS DOWN THRU HUDSON BAY AND ACROSS THE NERN CONUS.
MODEL FORECASTS OF H8 TEMPS NEAR -30C...SOME 20 OR MORE DEGREES
BELOW NORMAL...ARE SET TO DROP SSE THRU THE REGION. ENSEMBLE
GUIDANCE IS SUGGESTING AN AIR MASS AROUND 2 STANDARD DEVIATIONS
BELOW NORMAL FOR THIS TIME OF YEAR...LIKELY REPRESENTING DOUBLE
DIGIT TEMP DEPARTURES. THIS SHOULD MAKE FOR THE COLDEST AIR OF THE
SEASON SO FAR...WITH HIGHS IN THE TEENS AND LOWS BELOW ZERO TO END
THE WEEKEND.

WITH THE STRONG S/WV TROF DRIVING THE COLD AIR THRU THE
REGION...WILL HAVE TO WATCH FOR LATE BLOOMING LOW PRES DEVELOPMENT
IN THE GULF OF ME. BOTH THE 09.00Z GFS AND ECMWF SHOW THIS
EVOLUTION TO VARYING DEGREES...TURNING WIDESPREAD SN SHOWERS WITH
THE TROF PASSAGE INTO A MORE EXPANSIVE PRECIP SHIELD OVER COASTAL
AND ERN ZONES ESPECIALLY AS THE UPPER LOW MOVES OVERHEAD.

WHILE TEMPS FOR THE FIRST HALF OF THE EXTENDED WILL EASILY AVERAGE
BELOW NORMAL...SIGNS OF RELAXATION FOR THE PATTERN ARE THERE LATE
IN THE PERIOD. THAT COULD ALLOW FOR A BRIEF RETURN TO MILDER TEMPS
OR A MILDER SYSTEM EARLY NEXT WEEK...BEFORE THE PATTERN ATTEMPTS  TO
RELOAD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...MVFR IN CEILINGS AND SCT -SHSN...WITH LCL IFR THROUGH
14Z OVR ME TAF SITES IN -SN AND FG. AREAS OF MVFR LINGER
TONIGHT...THEN MVFR WED IN -SHSN WITH LCL IFR PSB IN -SN.

LONG TERM...LINGERING TROF WILL PRODUCE SCATTERED IFR CONDITIONS
IN SHSN THU AND THU NIGHT. LATE FRI A STRONG COLD FNT APPROACHES
THE AREA AND SHSN ACTIVITY SHOULD BECOME MORE WIDESPREAD. AREAS OF
IFR AND LOWER CONDITIONS WILL BE POSSIBLE. SFC WIND GUSTS OF AT
LEAST 25 KTS APPEAR PROBABLE BEHIND THE FNT.

&&

.MARINE...
SHORT TERM...SMALL CRAFT CONDITIONS TODAY...MAINLY FOR SEAS.
SMALL CRAFT SEAS MAY LINGER TONIGHT INTO EARLY WEDNESDAY.

LONG TERM...UPPER TROF SWINGS ACROSS THE WATERS FRI...BRINGING
ANOTHER PERIOD OF SCA CONDITIONS. STRONG COLD FNT ARRIVES
SAT...AND GALE FORCE GUSTS ACROSS ALL WATERS IN CAA ARE POSSIBLE.

&&

.TIDES/COASTAL FLOODING...
A 1 TO 1.5 FOOT STORM SURGE WILL COMBINE WITH HIGH ASTRONOMICAL
TIDES AND SEAS OF 10 TO 15 FEET THROUGH THIS MORNING. FOR COASTAL
YORK...ROCKINGHAM...AND CUMBERLAND COUNTIES THE HIGH TIDE AROUND
11 AM SHOULD BE NEAR THE FLOOD STAGE. MINOR COASTAL FLOODING AND
SPLASHOVER IS LIKELY BECAUSE OF LARGE WAVES WITH POTENTIAL FOR
BEACH EROSION AS WELL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MEZ023-
     024.
NH...COASTAL FLOOD WARNING UNTIL 1 PM EST THIS AFTERNOON FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     ANZ150>154.

&&

NEAR TERM...HANES
SHORT TERM...LEGRO
LONG TERM...SCHWIBS
Hazardous weather outlook, Feb 9, 6:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
630 AM EST TUE FEB 9 2016

MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-101130-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
630 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023-024-NHZ014-101130-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
630 AM EST TUE FEB 9 2016

...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-101130-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
630 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ES

In the hours before

Local storm report, Feb 9, 9:25 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
925 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             5 NW HOLLIS CENTER      43.65N  70.68W
02/09/2016  M4.2 INCH        YORK               ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             1 WSW WEST UNITY        43.29N  72.33W
02/09/2016  M2.0 INCH        SULLIVAN           NH   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             2 SW NEWCASTLE          44.03N  69.57W
02/09/2016  M5.0 INCH        LINCOLN            ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             6 NE PITTSBURG          45.11N  71.30W
02/09/2016  M1.0 INCH        COOS               NH   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             3 SE NEW GLOUCESTER     43.92N  70.26W
02/09/2016  M4.3 INCH        CUMBERLAND         ME   COCORAHS

            24 HOUR SNOWFALL.

0800 AM     SNOW             2 SSW WESTPORT ISLAND   43.89N  69.71W
02/09/2016  M6.7 INCH        LINCOLN            ME   COCORAHS

            24 HOUR SNOWFALL.

0814 AM     SNOW             4 W CUMBERLAND CENTER   43.80N  70.33W
02/09/2016  M4.3 INCH        CUMBERLAND         ME   COCORAHS

            24 HOUR SNOWFALL.

0830 AM     SNOW             2 S NEW BOSTON          42.94N  71.69W
02/09/2016  M4.0 INCH        HILLSBOROUGH       NH   COCORAHS

            24 HOUR SNOWFALL.

0835 AM     SNOW             4 NE PARSONSFIELD       43.77N  70.87W
02/09/2016  M4.0 INCH        YORK               ME   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GYX1601235
EVENT NUMBER GYX1601236
EVENT NUMBER GYX1601237
EVENT NUMBER GYX1601238
EVENT NUMBER GYX1601239
EVENT NUMBER GYX1601240
EVENT NUMBER GYX1601241
EVENT NUMBER GYX1601242
EVENT NUMBER GYX1601243

POHL
Local storm report, Feb 9, 9:47 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
947 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     SNOW             LEE                     43.12N  71.01W
02/09/2016  M4.3 INCH        STRAFFORD          NH   NWS EMPLOYEE

&&

EVENT NUMBER GYX1601244

TFH
Local storm report, Feb 9, 10:09 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1009 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     SNOW             3 SSE GORHAM            43.63N  70.43W
02/09/2016  M5.0 INCH        CUMBERLAND         ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1601245

POHL
Local storm report, Feb 9, 10:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1055 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 N HARTFORD            44.39N  70.35W
02/09/2016  M3.0 INCH        OXFORD             ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             2 E EXETER              42.97N  70.92W
02/09/2016  M6.8 INCH        ROCKINGHAM         NH   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             1 SSW ROUND POND        43.94N  69.46W
02/09/2016  M6.5 INCH        LINCOLN            ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             4 SW WELLS              43.30N  70.64W
02/09/2016  M5.1 INCH        YORK               ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             2 SE KEENE              42.93N  72.27W
02/09/2016  M2.3 INCH        CHESHIRE           NH   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             5 N YORK                43.24N  70.63W
02/09/2016  M4.2 INCH        YORK               ME   COCORAHS

            24 HOUR SNOWFALL.

0800 AM     SNOW             3 NE MONROE             44.29N  72.01W
02/09/2016  M1.0 INCH        GRAFTON            NH   COCORAHS

            24 HOUR SNOWFALL.

0900 AM     SNOW             3 SW ROCKPORT           44.15N  69.11W
02/09/2016  M5.0 INCH        KNOX               ME   COCORAHS

            24 HOUR SNOWFALL.

0900 AM     SNOW             3 N WINTERPORT          44.69N  68.85W
02/09/2016  M5.1 INCH        WALDO              ME   COCORAHS

            24 HOUR SNOWFALL.

0907 AM     SNOW             2 SSW SKOWHEGAN         44.75N  69.73W
02/09/2016  M7.0 INCH        SOMERSET           ME   COCORAHS

            24 HOUR SNOWFALL.

0930 AM     SNOW             2 WSW NORTHWOOD         43.19N  71.19W
02/09/2016  M4.0 INCH        ROCKINGHAM         NH   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GYX1601246
EVENT NUMBER GYX1601247
EVENT NUMBER GYX1601248
EVENT NUMBER GYX1601249
EVENT NUMBER GYX1601250
EVENT NUMBER GYX1601251
EVENT NUMBER GYX1601252
EVENT NUMBER GYX1601253
EVENT NUMBER GYX1601254
EVENT NUMBER GYX1601255
EVENT NUMBER GYX1601256

POHL
Local storm report, Feb 9, 11:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1138 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     SNOW             1 SSW CAMDEN            44.20N  69.07W
02/09/2016  M4.8 INCH        KNOX               ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1601258

TFH
Local storm report, Feb 9, 11:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1147 AM EST TUE FEB 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             3 SSE WAYNE             44.30N  70.06W
02/09/2016  M4.3 INCH        KENNEBEC           ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             2 WNW KENNEBUNK         43.39N  70.58W
02/09/2016  M2.5 INCH        YORK               ME   COCORAHS

            24 HOUR SNOWFALL.

0730 AM     SNOW             4 S POWNAL              43.85N  70.17W
02/09/2016  M5.0 INCH        CUMBERLAND         ME   COCORAHS

            24 HOUR SNOWFALL.

0800 AM     SNOW             1 WSW WINSLOW           44.55N  69.62W
02/09/2016  M1.7 INCH        KENNEBEC           ME   COCORAHS

            24 HOUR SNOWFALL.

1000 AM     SNOW             NW HARRISON             44.11N  70.68W
02/09/2016  M2.8 INCH        CUMBERLAND         ME   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GYX1601259
EVENT NUMBER GYX1601260
EVENT NUMBER GYX1601261
EVENT NUMBER GYX1601262
EVENT NUMBER GYX1601263

POHL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Cumberland

When
February 9, 12:00 PM EST to 1:15 PM EST
Where
Coastal Cumberland forecast zone
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

A high astronomical tide of 11.0 feet combined with a storm surge of 1.56 feet at high tide to reach a 12.47 foot storm tide during the late morning of April 9th. The high storm tide combined with fresh water runoff contributed to flooding along the wharf side streets in Portland.

Coastal Flood, Coastal York

When
February 9, 12:00 PM EST to 2:00 PM EST
Where
Coastal York forecast zone
Property damage
$125,000
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

A high astronomical tide combined with a storm surge of 1.56 feet which contributed to coastal flooding in York County. In Biddeford minor flooding occurred on Granite Point Road. Significant splash-over occurred on Maine Avenue and Water Street in Saco leading to significant flooding and a trapped automobile, while several roads were closed in Wells for safety and clean up of rocks and debris.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621863, 621864.